Opioid-induced Hallucinations: A Review of the Literature, Pathophysiology, Diagnosis, and Treatment

    loading  Checking for direct PDF access through Ovid

Abstract

Despite their association with multiple adverse effects, opioid prescription continues to increase. Opioid-induced hallucination is an uncommon yet significant adverse effect of opioid treatment. The practitioner may encounter patient reluctance to volunteer the occurrence of this phenomenon because of fears of being judged mentally unsound. The majority of the literature concerning opioid-induced hallucinations arises from treatment during end-of-life care and cancer pain. Because the rate of opioid prescriptions continues to increase in the population, the rate of opioid-associated hallucinations may also conceivably increase. With a forecasted increase in the patient-to-physician ratio, opioid therapy is predicted to be provided by practitioners of varying backgrounds and medical specialties. Hence, knowledge of the pharmacology and potential adverse effects of these agents is required. This review seeks to increase awareness of this potential complication through a discussion of the literature, potential mechanisms of action, diagnosis, and treatment strategies.

Related Topics

    loading  Loading Related Articles